OBJECTIVE: To better define the role of multiple risk factors for cytotoxic Clostridium difficile-associated diarrhea.
DESIGN: Case-control study.
SETTING: A Veterans Affairs Medical Center.
PATIENTS: Thirty-three case patients with C difficile-associated diarrhea. Two control groups were used: one group consisted of 32 patients from the same ward as the case patients, and one group consisted of 34 patients with nosocomial diarrhea and negative C difficile toxin assays.
RESULTS: Multivariate analyses revealed that exposure to second- or third-generation cephalosporins was the most important independent risk factor, even after controlling for other antimicrobial use (odds ratio [OR] = 8.3, 95% confidence interval [CI95] = 1.4 to 48.9 compared to ward controls; OR = 9.6, CI95 = 2.1 to 44.1 compared with diarrhea controls). Persons exposed to two or more antimicrobials simultaneously were at substantially elevated risk (OR = 18.7, CI95 = 4.1 to 85.8 compared with ward controls; OR = 21.5, CI95 = 3.2 to 141.9 compared with diarrhea controls).
CONCLUSION: Physicians should consider carefully the appropriateness of second- and third-generation cephalosporin use and combination antimicrobial therapy, especially during nosocomial C difficile-associated diarrhea outbreaks (Infect Control Hosp Epidemiol 1994;15:88-94).
Nelson DE, Auerbach SB, Baltch AL, Desjardin E, Beck-Sague C, Rheal C, Smith RP, Jarvis WR
Infect Control Hosp Epidemiol 1994 Feb;15(2):88-94